Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Grand Forks, ND

May 11, 2004Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 11, 2004, 11:35 PM CDT for Norman County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 11:35 PM CDT (04:35 UTC)
Expired
May 12, 2004, 12:15 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 49 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 7:00 PM CDTTornado WatchSPC6 hr
May 11, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 872 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
872 m²/s²
0-3 km storm-relative helicity
1563 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

479 
WUUS53 KFGF 120435
SVRFGF
MNC107-120515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1135 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 1215 AM CDT.

* AT 1125 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTERN NORMAN COUNTY...OR ABOUT 29 MILES
  NORTH OF FARGO...MOVEMENT WAS TO THE NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF

  WESTERN NORMAN COUNTY...
  NORTHWESTERN NORMAN COUNTY AND
  NORTHERN NORMAN COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4746 9680 4719 9681 4720 9659 4746 9662

$$

JCA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 PM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, May 11, 2:55 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT TUE MAY 11 2004

.SHORT TERM...
VERY COMPLEX WEATHER SCENARIO UNFOLDING ATTM. MOISTURE CONTINUES TO
SURGE INTO SOUTHERN FORECAST AREA WITH ALMOST A 50 DEGREE TEMP
GRADIENT FROM FAR NORTHWEST TO SOUTH. PRECIPITABLE WATERS AROUND
1.50 INCHES MOVING INTO SOUTH AS WELL...WITH WELL DEFINED FRONT
STRETCHING FROM JUST SOUTH OF JMS NORTHEAST INTO THE ARROWHEAD OF
MN.

FIRST...WILL TALK ABOUT WINTER WEATHER ACROSS THE NORTH TONIGHT
AND WEDNESDAY. LOOKS TO BE MOSTLY FREEZING/FROZEN PRECIP IN MOST OF
NORTHEAST ND INTO EXTREME NORTHWEST MN TONIGHT AND WED...WITH
SLEET/FREEZING RAIN TONIGHT CHANGING TO SNOW BY WED MORNING ALONG
AND NORTH OF A DVL TO HCO LINE. WITH EXPECTED QPF AMOUNTS OF UP TO 1
INCH THROUGH WED HERE...COULD PUSH INTO WINTER STORM WARNING
CRITERIA BUT HOPEFULL THAT GROUND WILL REMAIN WARM ENOUGH FOR
CONTINUED MELTING...BUT WILL NEED WINTER WEATHER ADVISORY HEADLINE
IN THIS AREA TONIGHT AND TOMORROW. WILL NEED TO MONITOR AREA CLOSELY
THOUGH FOR POSSIBLE UPGRADE. WILL ALSO KEEP WIND ADVISORY IN EFFECT
FOR REST OF AREA WITH GUSTS OVER 40 MPH POSSIBLE THROUGH AROUND 05Z.

NOW FOR THE SEVERE WEATHER EVENT WHICH LOOKS LIKELY THIS AFTERNOON
AND OVERNIGHT. CLEAR SLOT DEVELOPING IN NORTHEAST/CENTRAL SD AND
MOVING INTO SOUTHERN AREAS ATTM. EXPECT AREA TO HEAT OUT NICELY
ALONG AND SOUTH OF A LISBON TO DETROIT LAKES TO AROUND PKD
LINE...WITH TEMPS HERE AROUND 80 OR EVEN SLIGHTLY HIGHER. THIS WILL
YIELD CAPES AROUND 1500 J/KG AND SUFFICIENT DEEP LAYERED SHEAR FOR
SUPERCELLS THIS AFTERNOON AND EVENING. A FEW TORNADOES WILL ALSO BE
POSSIBLE JUST NORTH OF THE WARMFRONT WHERE HELICITIES ARE IN EXCESS
OF 450 M2/S2 ALONG WITH VGP PARAMETER AROUND 0.6 ALONG WITH UPPER
DIVERGENCE AND SHORTWAVE MOVING INTO AREA. ALSO...STORM MOTION
SHOULD NEAR PARALLEL SFC BOUNDARY SO IF A SUPERCELL CAN DEVELOP IT
WILL LIKELY LAST AS IT ENCOUNTERS STRONG SHEAR ALONG AND NORTH OF
BOUNDARY. THEREFORE...MY FEELING IS THERE WILL BE FAIRLY SIGNIFICANT
OUTBREAK OF SEVERE WEATHER ALONG AND SOUTH OF FRONT...WITH ELEVATED
PARAMETERS(IE. NEGATIVE SHOWALTER/S) SUFFICIENT TO SUPPORT SEVERE
WEATHER AS FAR NORTH AS THE BORDER. WILL MENTION CATEGORICAL CHANCE
FOR THUNDER IN ALL AREAS WITH SEVERE MENTION AS WELL. HEAVY RAIN
WILL BE POSSIBLE NEAR STORMS AS WELL...WITH TRAINING STORMS AS UPPER
FLOW PARALLELS FRONT. REGION HAS BEEN VERY DRY WITH MOST FLASH FLOOD
GUIDANCE NUMBERS 3+ INCHES IN 1 HOUR...BUT IF AREAS REMAIN NEAR
STORMS FOR A PROLONGED DURATION CAN/T RULE OUT A FEW FLASH FLOOD
WARNINGS EITHER WITH MOISTURE RICH ENVIRONMENT.

BY WEDNESDAY MORNING...PRECIP WILL CHANGE TO ALL SNOW IN NORTHEAST
ND IN ADVISORY AREA. COULD BE UP TO 4 INCHES OF SNOW HERE...WITH ETA
INDICATING POTENTIAL FOR EVEN MORE...SO STAY TUNED. THERE WILL BE
ONGOING THUNDERSTORMS IN FAR EAST WED MORNING AS SFC LOW SLOWLY
MOVES EAST...WITH MUCH COLDER AIR FILTERING IN BEHIND SYSTEM
CHANGING WHICH WILL CAUSE A RAIN SNOW MIX FOR MUCH OF EASTERN ND BY
WED EVENING. UPPER LOW LINGERS AROUND AREA WED NIGHT WITH ANOTHER
WAVE MOVING INTO AREA. WILL CONTINUE SHOWER THREAT INTO THU MORNIGN
BEFORE HIGH FINALLY BUILDS IN AND DRIES AREA OUT. TEMPS WILL BE
MUCH BELOW NORMAL WED AND THU.

.LONG TERM...FRI-TUE. GFS REMAINS MODEL OF CHOICE HERE THOUGH THE
SHORTWAVE BEING SHOVED EASTWARD AND OVER CWA ON FRI IS VERY SLIGHTLY
FASTER THAN 00Z RUN...BUT CONSISTENT WITH ENSEMBLE. RELATED SHOWERS
MOVE EAST SLIGHTLY SOONER TOO AND THIS IS ALREADY HANDLED WELL IN
GRIDS. BUT THE SHORTWAVE ITSELF PASSES OVER WHILE A LOW LEVEL RIDGE
IS IN PLACE SO NO NEW SHOWERS. WEAK SYSTEM TO PASS BY SAT/SAT NIGHT
LOOKS OK TOO THOUGH QPF IS LIKELY OVERDONE IN GFS. UPPER JET TO STAY
SOUTH OF US MOST OF THIS PERIOD SO TEMPERATURES REMAIN BELOW
SEASONAL LEVELS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...WIND ADVISORY ALL EASTERN ND FOR TODAY...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR
EDDY...BENSON...RAMSEY...WALSH...TOWNER...NELSON...CAVALIER AND
PEMBINA COUNTIES. WIND ADVISORY UNTIL 05Z FOR REST OF ND COUNTIES.
MN...WIND ADVISORY ALL MN COUNTIES UNTIL 05Z...WINTER WEATHER
ADVISORY TONIGHT AND WEDNESDAY FOR KITTSON COUNTY.

&&

KELLENBENZ/GV
Hazardous weather outlook, May 11, 1:30 PM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
130 PM CDT TUE MAY 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH
COUNTY-WILKIN-
130 PM CDT TUE MAY 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE ACROSS PORTIONS OF SOUTHEAST
NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA LATER
THIS AFTERNOON AND EVENING...

...WINTER WEATHER IS ALSO POSSIBLE FOR PORTIONS OF NORTHEAST NORTH
DAKOTA AND EXTREME NORTHWEST MINNESOTA TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER WILL BE LIKELY LATER THIS
AFTERNOON AND TONIGHT ALONG AND SOUTH OF A LISBON TO PARK RAPIDS
LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF THIS
LINE. THE MAIN THREAT IN THE MODERATE RISK AREA WILL BE ISOLATED
TORNADOES...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. FURTHER
NORTH...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND 4PM ACROSS PORTIONS OF
NORTHEAST SOUTH DAKOTA THEN MOVE INTO SOUTHEAST NORTH DAKOTA
THEREAFTER. STORMS WILL BECOME NUMEROUS THIS EVENING ACROSS THE
ENTIRE REGION. THE SEVERE STORMS WILL LIKELY PERSIST THROUGH THIS
EVENING INTO MUCH OF THE OVERNIGHT HOURS. HEAVY RAIN IS ALSO LIKELY
NEAR ANY STORMS.

SLEET AND FREEZING RAIN IS LIKELY TONIGHT ALONG AND NORTH OF A
DEVILS LAKE TO HALLOCK LINE. THE MIXED PRECIPITATION WILL CHANGE TO
ALL SNOW LATE TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW ACCUMULATIONS UP TO 4 INCHES IS POSSIBLE WEDNESDAY FOR PORTIONS
OF NORTHEAST NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA. SNOW WILL TAPER
OFF LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR SEVERE WEATHER REPORTS
THIS AFTERNOON AND TONIGHT...ALONG WITH SNOW REPORTS TONIGHT AND
TOMORROW IN PORTIONS OF NORTHEAST NORTH DAKOTA.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

KELLENBENZ

In the hours before

Local storm report, May 11, 8:53 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
853 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
05/11/2004  0.88 INCH        PENNINGTON         MN   LAW ENFORCEMENT

&&

MML/WJB
Local storm report, May 11, 9:10 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
910 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             12 E DETROIT LAKES      46.81N 95.59W
05/11/2004  1.00 INCH        BECKER             MN   CO-OP OBSERVER

&&

MML/WJB
Local storm report, May 11, 10:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1005 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             12 NE DETROIT LAKES     46.94N 95.66W
05/11/2004  1.00 INCH        BECKER             MN   CO-OP OBSERVER

&&

JH
Local storm report, May 11, 10:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1029 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             MAYVILLE                47.50N 97.33W
05/11/2004  1.75 INCH        TRAILL             ND   COUNTY OFFICIAL

&&

JH
Special weather statement, May 11, 10:30 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1030 PM CDT TUE MAY 11 2004

NDZ027>030-038-120420-
BARNES-GRAND FORKS-GRIGGS-STEELE-TRAILL-
1030 PM CDT TUE MAY 11 2004

...TORNADO WATCH NUMBER 190 IS CANCELLED FOR NELSON COUNTY...

THE TORNADO WATCH HAS BEEN CANCELLED FOR NELSON COUNTY. THE WINTER
WEATHER ADVISORY CONTINUES UNTIL 6 AM CDT.

NG
Special weather statement, May 11, 10:40 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1040 PM CDT TUE MAY 11 2004

MNZ001-002-007>009-013>017-022-023-NDZ027>030-038-120400-
BARNES-EAST MARSHALL-EAST POLK-GRAND FORKS-GRIGGS-MAHNOMEN-NORMAN-
NORTH BELTRAMI-NORTH CLEARWATER-PENNINGTON-RED LAKE-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TRAILL-WEST MARSHALL-WEST POLK-
1040 PM CDT TUE MAY 11 2004

...TORNADO WATCH NUMBER 190 IS CANCELLED FOR GRAND FORKS...
MARSHALL...BELTRAMI...PENNINGTON....RED LAKE...POLK...CLEARWATER...
NORMAN...MAHNOMEN...GRIGGS...STEELE...TRAILL AND BARNES COUNTIES...

THE TORNADO WATCH HAS BEEN REPLACED WITH A SEVERE THUNDERSTORM WATCH
UNTIL 2 AM CDT FOR THE FOLLOWING COUNTIES IN NORTHEASTERN NORTH
DAKOTA AND NORTHWESTERN MINNESOTA: GRAND FORKS... MARSHALL...
BELTRAMI...PENNINGTON....RED LAKE...POLK...CLEARWATER...
NORMAN...MAHNOMEN...GRIGGS...STEELE...TRAILL AND BARNES.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:09 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington51 min
May 11, 7:14 PM CDTTornado WarningFGFBecker, Otter Tail46 min
May 11, 7:31 PM CDTTornado WarningFGFClay, Wilkin44 min
May 11, 7:32 PM CDTSevere Thunderstorm WarningFGFRed Lake28 min
May 11, 7:59 PM CDTTornado WarningFGFBecker, Otter Tail46 min
May 11, 8:00 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington60 min
May 11, 8:02 PM CDTSevere Thunderstorm WarningFGFRed Lake58 min
May 11, 8:14 PM CDTSevere Thunderstorm WarningFGFPolk31 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin44 min
May 11, 8:45 PM CDTTornado WarningFGFBecker, Otter Tail45 min
May 11, 8:58 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake62 min
May 11, 9:25 PM CDTSevere Thunderstorm WarningFGFPolk50 min
May 11, 9:29 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard46 min
May 11, 9:38 PM CDTSevere Thunderstorm WarningFGFNorman52 min
May 11, 10:39 PM CDTSevere Thunderstorm WarningFGFPolk51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.